North Dakota, 2018

Hail and Damaging Winds in North Dakota, July 8, 2018

July 8, 2018 · NWS FGF · 13 events in 3 counties and zones

Just after midnight, or during the early morning hours of July 8th, a stationary boundary was draped from the northern Red River Valley back to south of Bismarck. South of the boundary, temperatures were still in the lower 80s with dew points in the lower 70s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight, or during the early morning hours of July 8th, a stationary boundary was draped from the northern Red River Valley back to south of Bismarck. South of the boundary, temperatures were still in the lower 80s with dew points in the lower 70s. Just after 3 am CDT, an area of thunderstorms moved into the New Rockford, ND, area, while another thunderstorm formed around Thief River Falls, MN. Both areas of storms moved east-northeast, keeping most of the thunderstorm activity along the U. S. Highway 2 corridor. Other than a few reports of large hail, these storms primarily produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 2:21 AM CST, 9 minutes earlier.

Area forecast discussion, Jul 8, 2:21 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun Jul 8 2018

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Jul 8 2018

Concerns and impacts today will be associated with two rounds of
thunderstorm activity along a slow moving surface trough. The
first round is expected to move into the Devils Lake basin and
central valley in the predawn hours. Isolated to scattered storm
coverage is expected to continue as with this activity as forcing
remains weak. There remains a threat for severe winds as Bismarck
has had reports up to 90mph and hail up to an inch with this
activity into the central portion of the FA. Will have severe
thunderstorm watch across the northern half of the CWFA to account
for this threat through the 11AM.

After a lull in activity attention turns to this afternoon with as
convergence along the sfc trough increasing as it pushes southeast
across the FA. Ahead of the trough instability will increase with
MLCAPE in the 2000 to 3000 J/kg range and bulk shear values
around 40 to 50kts organized severe storms can be expected.
Initiation appears to start between 21Z and 00Z with activity
moving to the east. HREF 2 to 5 KM updraft helicities greater
than 150 m2/s2 show a few longer tracks south of the HWY 2
corridor in NW MN this afternoon and evening, even up to 50
percent in the neighborhood probabilities. This suggests a few
longer lived strong updrafts increasing the potential for hail up
to 2 inches and wind gusts up to 75mph. A tornado or two would
also be possible given the possibility of out flow boundary
interaction from this mornings activity. Additionally, excessive
rainfall or localized flooding threat does exist with PWats near 2
inches.

Storms are progged to move to the southeast of the area by
midnight with more stable air filtering in on north winds.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 8 2018

Monday-Saturday...Guidance in good agreement indicating the storm
track across Canada during this period. Two main upper waves
propagating across Canada during this period will send cold fronts
through the region Wednesday and Saturday. The strongest forcing
will be well north of the forecast area raising questions to
severe potential (timing of these fronts will be important).
Otherwise, anticipate weak ridging to be in place. Much of this
period should be dry, with temperatures near normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CDT Sat Jul 7 2018

South winds 10 to 20 kts in Fargo area to Bemidji but light south
to west winds DVL, GFK, TVF areas closer to a weak boundary.
Expect light winds NE ND and far NW MN into Sunday. VFR conditions
for the most part thru the pd except near any t-storms may develop
or move through. Overall cloud bases from storms should be in the
5-6k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...TG
AVIATION...Riddle
Hazardous weather outlook, Jul 7, 3:21 AM CST, 23 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
421 AM CDT Sat Jul 7 2018

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
080930-
West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
421 AM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Apparent temperatures or feels like values will rise into the
100 to 105F range across eastern North Dakota and parts of far
northwest Minnesota this afternoon and early evening.

Late this evening thunderstorms, some severe, are expected to
develop across central ND and spread east through the overnight
into Sunday morning. Hail up to 2 inches with winds up to 75mph
will be the primary threats along with excessive rainfall or
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Sunday afternoon and Wednesday
night. Storms on Sunday will be capable of hail up to 1.5 inches
and winds up to 75mph. Excessive rainfall or localized flooding is
also a threat on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027>032-040-080930-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
421 AM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Late this evening thunderstorms, some severe, are expected to
develop across central ND and spread east through the overnight
into Sunday morning. Hail up to 2 inches with winds up to 75mph
will be the primary threats along with excessive rainfall or
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Sunday afternoon and Wednesday
night. Storms on Sunday will be capable of hail up to 1.5 inches
and winds up to 75mph. Excessive rainfall or localized flooding is
also a threat on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JK

The radar

The Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 high wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
July 8, 2:30 AM CST
Where
Eddy County, 3.54 mi WSW of New Rockford
Measured
80 kt (92 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.660, -99.200

Significant tree damage was reported.

Thunderstorm Wind, Eddy

When
July 8, 2:33 AM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
80 kt (92 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
47.680, -99.140

Numerous trees were uprooted in town. Some of the trees fell on power lines, leading to widespread power outages.

High Wind, Eddy

When
July 8, 2:34 AM CST
Where
Eddy forecast zone
Measured
96 kt (110 mph) estimated gust
Property damage
$650,000
Reported by
NWS Storm Survey
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

An airport hangar sustained significant damage, with half of the roof removed and the outside walls on the north end of the building collapsed. Heavier debris was scattered approximately 50 to 150 feet northeast of the hangar, while lighter debris was scattered as far as 400 yards away. The damage was consistent with a microburst, with estimated winds of 95 to 110 mph.

Thunderstorm Wind, Eddy

When
July 8, 2:38 AM CST
Where
Eddy County, 2.5 mi SW of Divide Siding
Measured
80 kt (92 mph) estimated gust
Reported by
Public
Coordinates
47.740, -99.150

Multiple trees were blown down and a machine shed was damaged.

Thunderstorm Wind, Eddy

When
July 8, 2:43 AM CST
Where
Eddy County, Sheyenne
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.830, -99.120

Several 12 to 18 inch diameter trees were blown down.

Thunderstorm Wind, Eddy

When
July 8, 3:04 AM CST
Where
Eddy County, 11.78 mi S of Hamar
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -98.570

The wind gust was measured by a NDAWN mesonet sensor along highway 20. Widespread tree damage was reported throughout central Colvin Township.

Thunderstorm Wind, Nelson

When
July 8, 3:18 AM CST
Where
Nelson County, 0.83 mi NW of Pekin
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.790, -98.330

Widespread tree damage was noted along highway 15 through central Osago Township.

Thunderstorm Wind, Nelson

When
July 8, 3:36 AM CST
Where
Nelson County, 2.42 mi WSW of Aneta Gehrke Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.810, -98.000

Widespread tree damage was noted in farmsteads and shelterbelts along highway 32 through western Rugh Township.

Thunderstorm Wind, Grand Forks

When
July 8, 3:56 AM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.910, -97.630

Tree branches were torn down and a roof was damaged.

Hail, Grand Forks

When
July 8, 4:26 AM CST
Where
Grand Forks County, 1.66 mi SE of Bolack
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
47.930, -97.110

Thunderstorm Wind, Grand Forks

When
July 8, 4:27 AM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.920, -97.070

A tree was blown down onto Washington Street, near Gateway Drive.

Thunderstorm Wind, Grand Forks

When
July 8, 4:30 AM CST
Where
Grand Forks County, 2.31 mi SW of Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.900, -97.090

A street pole light was bent down to the ground. Numerous large tree branches were also blown down.

Thunderstorm Wind, Grand Forks

When
July 8, 4:35 AM CST
Where
Grand Forks County, 1.46 mi NNE of Grand Forks
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.940, -97.040

Large branches were blown down in Riverside Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758638, 758641, 758660, 758642, 758643, 758645, 758647, 758648, 758650, 758651, 758654, 758656, 758657.